Hail, Lincoln
- When
- June 16, 11:55 AM MST to 11:56 AM MST
- Where
- Lincoln County, Ruidoso Downs
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.330, -105.600
Quarter size hail reported at Ruidoso Downs.
Thunderstorms developed over the Sacramento Mountains early in the afternoon and produced localized flooding and severe hail. Another complex of thunderstorms that developed over northeastern New Mexico moved southeast and produced a large scale severe outflow boundary with winds of 60 to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Thunderstorms developed over the Sacramento Mountains early in the afternoon and produced localized flooding and severe hail. Another complex of thunderstorms that developed over northeastern New Mexico moved southeast and produced a large scale severe outflow boundary with winds of 60 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 10:54 AM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1154 AM MDT SAT JUN 16 2012 .AVIATION... 18Z TAF CYCLE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL AREAS BUT FAR NW NM. BRIEF MVFR CIGS/VSBYS AS WELL AS MOUNTAIN OBSCURATIONS ARE EXPECTED WITH THE STRONGER STORMS. EXACT TIMING AND PLACEMENT OF TSTMS THE MAIN FORECAST CHALLENGE...THEREFORE KEPT IN VCTS AT SEVERAL TAF LOCATIONS. ATTEMPTED TO TIME VCTS AT KABQ BASED ON THE TYPICAL TIME HIGHER TERRAIN OUTFLOW BOUNDARIES BEGIN TO COLLIDE IN THE MIDDLE RIO GRANDE VALLEY. WIND GUSTS TO AROUND 40 KTS ARE POSSIBLE WITH THE STORMS AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS. STORM COVERAGE AND INTENSITY WILL GRADUALLY DIMINISH BTWN 03Z AND 06Z SUNDAY. 33 && .PREV DISCUSSION...300 AM MDT SAT JUN 16 2012... PRETTY IMPRESSIVE SURGE IN DEW POINTS UP THE RGV TONIGHT. HAVEN/T SEEN THIS KIND OF EVENT IN A LONG TIME. AT THE SAME TIME...SOUTHEAST WIND AT KSAF INCREASED DEW POINTS IN THAT REGION AS WELL AS ALONG THE EAST SLOPES OF THE SANDIAS...ACCORDING TO A SPOTTER...AND THE ASSOCIATED BOUNDARY APPEARS TO BE TRACKING TO THE WEST...ALTHOUGH SLOWING. IN ADDITION...THE STREAM OF MOISTURE WHICH WAS AT TIMES DEPICTED TO DEVELOP...HAS MATERIALIZED...WITH THE WESTERN EDGE BRUSHING THE EASTERN BOUNDARY OF THE BOOTHEEL AND STRETCHING TO THE NORTHEAST TO KABQ VCNTY THEN ARCHING TOWARDS KCAO. MODELS STILL DON/T SEEM TO HAVE A VERY GOOD HANDLE ON THIS DEVELOPING SITUATION...ESPECIALLY AND SOMEWHAT SURPRISINGLY...THE NAM DEW POINTS...WHICH DOESN/T HAVE A CLUE ABOUT THE SURGE IN THE RGV...AS WELL AS BACKING OFF MARKEDLY IN THE STRENGTH OF THE PREVIOUSLY FORECASTED BOUNDARY WHICH WAS SUPPOSED TO BE IMPACTING THE NORTHEAST LATER TODAY. FOR WHAT IT/S WORTH...RUC IS STILL INDICATING THIS BOUNDARY WILL SHOW UP...AND HAVE SOME FAITH BASED ON CURRENT ACTIVITY IN ERN CO. ALONG THE CONTDVD TO THE RGV...HAVE UPPED POPS SOMEWHAT BASED ON A PROJECTED LOCATION OF THE EDGE OF THE PLUME AS WELL AS WHERE THE WASHED OUT SURFACE BOUNDARY MIGHT BE. GFS MORE BULLISH ON A SOUTH TO SOUTHEAST STEERING FLOW FOR SOUTHERN/CENTRAL NM LATER TODAY...WHICH WOULD TAKE ANY STORMS OFF THE SANDIAS/MANZANOS INTO THE VALLEY...WHILE THE NAM HAS A VERY LIGHT MORE SLY FLOW. DRYING ON TAP FOR SUNDAY AS WINDS ALOFT SHIFT TO WEST/NORTHWEST. LINGERING MOISTURE MOST LIKELY FOR THE CENTRAL MOUNTAIN CHAIN EASTWARD. THE NORTH MAY BE SOMEWHAT BREEZY MONDAY...WHICH MIGHT UNCOVER ANY WEEKEND LIGHTNING STARTS. THE GFS NOW HOLDS THE MIDWEEK FRONT TO THE NORTH...BUT THE ECMWF DROPS DOWN A SIMILAR BOUNDARY A DAY OR 2 LATER AS THE UPPER RIDGE SHUNTS THE WESTERLIES WELL NORTH INTO THE ROCKIES. SOME MOISTURE MAY BE ABLE TO SEEP UNDER AND AROUND THE UPPER HIGH CIRCULATION LATE NEXT WEEK. .FIRE WEATHER... MAIN FORECAST CHALLENGE CONTINUE TO BE THUNDERSTORM COVERAGE... TIMING AND TYPE THIS AFTERNOON AND EVENING. A SURFACE BOUNDARY HAS MOVE NORTH-NORTHWESTWARD THIS MORNING UP THE RIO GRANDE VALLEY...INCREASING SURFACE DEWPOINTS FROM THE 20S INTO THE 40S. ADDITIONALLY...A SOUTHEAST WIND DEVELOPED AT TAOS AND SANTA FE...ALSO USHERING IN SOME HIGHER DEWPOINTS INTO NORTH CENTRAL NEW MEXICO. MODELS ARE NOT HANDLING THIS MOISTURE SURGE AND THE RESULTANT PRECIPITATION WELL THIS MORNING. ISOLATED SHOWER AND THUNDERSTORM ACTIVITY CONTINUES ACROSS THE EAST CENTRAL PLAINS THIS MORNING. RESULTANT CLOUD COVER MAY LIMIT THE WIDESPREAD PRECIP POTENTIAL UNTIL LATE THIS AFTERNOON OR EARLY EVENING...MEANWHILE... CLEAR SKIES THIS MORNING AND ADDED LOW LEVEL MOISTURE MAY RESULT IN STORMS DEVELOPING EARLIER OVER THE WEST CENTRAL AND SOUTHWEST MOUNTAINS. THESE STORMS ACROSS THE WEST ARE EXPECTED TO BE MOSTLY DRY...AND AS THEY MOVE FURTHER EAST INTO THE RIO GRANDE VALLEY...THEY MAY BE MORE OF A MIX OF WET AND DRY. ONE EXCEPTION MAY BE OVER THE SOUTHWEST MOUNTAINS...WHERE A MIX OF WET AND DRY MAY PREVAIL. OTHERWISE...WETTING RAINS ARE LIKELY EAST OF THE CENTRAL MOUNTAIN CHAIN. ASIDE FROM THE HIGHER TERRAIN...ANOTHER FOCUS FOR SHOWER AND TSTM DEVELOPMENT THIS AFTERNOON IS ALONG A WEAK BACK DOOR COLD FRONT. MODELS ARE NOW SHOWING THIS FRONT TO STALL OUT FURTHER NORTH...ACROSS NORTHEAST NM. A FEW STRONG STORMS ARE POSSIBLE IN THIS AREA THIS AFTERNOON AND EVENING. FAIR HUMIDITY RECOVERIES ARE ON TAP TONIGHT ACROSS THE WEST WHILE GOOD TO EXCELLENT RECOVERIES WILL PREVAIL ACROSS THE EAST. DRIER AIR WILL BEGIN TO MOVE INTO THE STATE FROM THE NORTHWEST ON SUNDAY. THIS WILL LIMIT TSTM COVERAGE SUBSTANTIALLY FROM TODAY. ENOUGH RESIDUAL MOISTURE WILL BE AROUND FOR ISOLATED STORMS TO DEVELOP FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. HOWEVER...WHAT STORMS DO DEVELOP WILL BE OF THE DRIER NATURE. DRIER AND BREEZIER CONDITIONS WILL DEVELOP ON MONDAY AS THE UPPER HIGH IS SQUASHED SOUTHWARD AND WESTERLY FLOW INCREASES. DRY AND BREEZY CONDITIONS WILL PERSIST ON TUESDAY. HOWEVER...BY WEDNESDAY AND THURSDAY...THE UPPER LEVEL HIGH WILL SLOWLY SHIFT BACK NORTHWARD AND GULF MOISTURE WILL BE PULLED BACK UP INTO THE EASTERN PLAINS AND PERHAPS TOWARD THE SOUTHWEST MOUNTAINS. THIS MAY MEAN INCREASED CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY FOR THE MIDDLE TO LATTER PART OF THE WORK WEEK. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT JUN 16 2012 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT MOISTURE FROM OLD MEXICO...COMBINED WITH MOIST LOW LEVEL EASTERLY WINDS IN THE EASTERN PLAINS...WILL CREATE INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE SHOWERS AND STORMS COULD BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAIN OVER CENTRAL AND EASTERN NEW MEXICO...WHICH COULD IMPACT RECENT BURN SCARS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1238 PM MDT SAT JUN 16 2012
NMZ526-161915-
SOUTH CENTRAL MOUNTAINS-
1238 PM MDT SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY THROUGH
115 PM MDT...
AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUIDOSO DOWNS...OR ABOUT NEAR RUIDOSO...
MOVING NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...RUIDOSO...ALTO AND BONITO
LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3331 10574 3338 10575 3338 10584 3339 10584
3352 10580 3338 10546 3329 10551 3330 10573
TIME...MOT...LOC 1838Z 138DEG 3KT 3334 10561
CAThe Holloman AFB radar (KHDX), 56 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail reported at Ruidoso Downs.
Penny size hail reported 10 miles north northeast of Newkirk.
Power outages in the area.
Several boats on Ute Lake were damaged due to strong winds.
Power has been out since 650 or 700pm MDT.
Strongest winds occurred between 710 and 720pm MDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377168, 377169, 377173, 377174, 377175, 377176.